Alert archive / California / Flash Flood Watches in 2012

Flash Flood Watch 6, NWS San Diego, CA

August 12, 2012Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this flash flood watch at Aug 12, 2012, 9:18 AM PDT for Riverside County, San Bernardino County, San Diego County, California. It took effect at Aug 12, 2012, 12:00 PM PDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Aug 12, 2012, 9:18 AM PDT (16:18 UTC)
In effect from
Aug 12, 2012, 12:00 PM PDT
Expired
Aug 12, 2012, 9:39 PM PDT
In force
10 hr
Issued by
NWS San Diego, CA
Flood severity
None

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 16:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 4.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2012-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 552 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2012-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
552 J/kg
Mixed-layer CIN
-580 J/kg
Mixed-layer LCL
1680 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

125 
WGUS66 KSGX 121618
FFASGX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SAN DIEGO CA
918 AM PDT SUN AUG 12 2012

...FLASH FLOOD WATCH FOR THE MOUNTAINS...ADJACENT DESERTS AND
PORTIONS OF THE INLAND EMPIRE THIS AFTERNOON AND EVENING...

.VERY MOIST AND UNSTABLE CONDITIONS WILL PRODUCE THUNDERSTORMS IN
THE MOUNTAINS AND ON DESERT SLOPES THIS AFTERNOON. THESE STORMS
ARE EXPECTED TO PRODUCE FLASH FLOODING IN SOME AREAS. PORTIONS OF
THE INLAND EMPIRE ALONG A LINE FROM LAKE ELSINORE TOWARDS HEMET
COULD ALSO BE IMPACTED BY THUNDERSTORMS PRODUCING HEAVY RAIN.

CAZ048-055-056-058-060>062-130200-
/O.NEW.KSGX.FF.A.0006.120812T1900Z-120813T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
918 AM PDT SUN AUG 12 2012

...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM PDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF SOUTHWEST CALIFORNIA... 
  INCLUDING THE FOLLOWING AREAS...APPLE AND LUCERNE VALLEYS... 
  COACHELLA VALLEY...RIVERSIDE COUNTY MOUNTAINS...SAN BERNARDINO 
  COUNTY MOUNTAINS...SAN BERNARDINO AND RIVERSIDE COUNTY 
  VALLEYS- THE INLAND EMPIRE...SAN DIEGO COUNTY DESERTS AND SAN 
  DIEGO COUNTY MOUNTAINS. 

* UNTIL 7 PM PDT THIS EVENING.

* EXCESSIVE RUNOFF FROM HEAVY DOWNPOURS MAY CAUSE RAPID FILLING
  AND OVERFLOWING OF NORMALLY DRY WASHES...CREEKS...SMALL STREAMS...AND
  LOW LYING AREAS. IN ADDITION THERE IS A THREAT OF ROCK AND MUD
  SLIDES BELOW STEEP TERRAIN IN THE MOUNTAINS AND RECENTLY BURNED
  AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

PG
2 follow-up statements
356 
WGUS66 KSGX 130156
FFASGX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SAN DIEGO CA
656 PM PDT SUN AUG 12 2012

...FLASH FLOOD WATCH FOR THE MOUNTAINS...ADJACENT DESERTS OF
RIVERSIDE COUNTY...AND THE SAN DIEGO COUNTY DESERTS EXTENDED
THROUGH 10 PM THIS EVENING...

.VERY MOIST AND UNSTABLE CONDITIONS CONTINUE TO PRODUCE
THUNDERSTORMS IN RIVERSIDE AND SAN DIEGO COUNTIES. IN
ADDITION...RUNOFF CONTINUES FROM ACTIVITY EARLIER IN THE DAY.
THE THREAT FOR SAN BERNARDINO COUNTY HAS DIMINISHED.

CAZ048-055-058-060-130300-
/O.CAN.KSGX.FF.A.0006.000000T0000Z-120813T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN BERNARDINO COUNTY MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
656 PM PDT SUN AUG 12 2012

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF SOUTHWEST CALIFORNIA HAS
BEEN CANCELLED. THUNDERSTORMS HAVE DIMINISHED.|

$$

CAZ056-061-062-130500-
/O.EXT.KSGX.FF.A.0006.000000T0000Z-120813T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIVERSIDE COUNTY MOUNTAINS-COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
656 PM PDT SUN AUG 12 2012

...FLASH FLOOD WATCH NOW IN EFFECT UNTIL 10 PM PDT THIS EVENING...

THE FLASH FLOOD WATCH IS EXTENDED FOR

* A PORTION OF SOUTHWEST CALIFORNIA...INCLUDING THE FOLLOWING 
  AREAS...COACHELLA VALLEY...RIVERSIDE COUNTY MOUNTAINS AND SAN 
  DIEGO COUNTY DESERTS. 

* UNTIL 10 PM PDT THIS EVENING

* EXCESSIVE RUNOFF FROM HEAVY DOWNPOURS CONTINUES TO CAUSE RAPID
  FILLING AND OVERFLOWING OF NORMALLY DRY WASHES...CREEKS...SMALL
  STREAMS...AND LOW LYING AREAS. IN ADDITION THERE IS A THREAT OF
  ROCK AND MUD SLIDES BELOW STEEP TERRAIN IN THE MOUNTAINS AND
  RECENTLY BURNED AREAS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

JAD
302 
WGUS66 KSGX 130439
FFASGX

FLOOD WATCH
NATIONAL WEATHER SERVICE SAN DIEGO CA
939 PM PDT SUN AUG 12 2012


CAZ056-061-062-130545-
/O.CAN.KSGX.FF.A.0006.000000T0000Z-120813T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIVERSIDE COUNTY MOUNTAINS-COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
939 PM PDT SUN AUG 12 2012

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF SAN DIEGO AND RIVERSIDE
COUNTIES HAS BEEN CANCELLED. 

THUNDERSTORMS HAVE DIMINISHED ACROSS THE AREA. SOME PONDING OF
WATER IS LIKELY IN LOW LYING AND POORLY DRAINED AREAS BUT FLASH
FLOODING IS NO LONGER EXPECTED.

FLASH FLOODING WAS OBSERVED ON SR 79 AND SAN FELIPE ROAD...IN
APPLE VALLEY...AND ALTHOUGH NO REPORTS WERE RECEIVED...IN THE SAN
DIEGO COUNTY DESERT EAST OF SHELTER VALLEY.

STRONG THUNDERSTORMS ARE EXPECTED AGAIN TOMORROW AND ANOTHER FLASH
FLOOD WATCH MAY BE NEEDED FOR THE AFTERNOON AND EVENING.


$$


JAD

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood watch went out at Aug 12, 3:45 AM PDT, 5 hours 33 minutes earlier.

Area forecast discussion, Aug 12, 3:45 AM PDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
345 AM PDT SUN AUG 12 2012

.SYNOPSIS...
MONSOONAL MOISTURE WILL CONTINUE SCATTERED AFTERNOON AND EARLY
EVENING THUNDERSTORMS IN THE MOUNTAINS...DESERTS...AND FAR INLAND
VALLEYS TODAY...DECREASING MONDAY...AND ENDING TUESDAY. A WEAK
TROUGH OF LOW PRESSURE OVER THE EASTERN PACIFIC WILL BRING SLOW
COOLING AND DRYING FOR THE EARLY TO MIDDLE PART OF THE WEEK. HIGH
PRESSURE TO THE EAST MAY BRING MINOR INLAND WARMING TOWARD THE END
OF THE WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.SHORT TERM (TODAY THROUGH TUESDAY)...
SATURDAY WAS A MORE ACTIVE MONSOON DAY WITH CONTINUED HOT AND HUMID
WEATHER FOR INLAND AREAS. PRECIPITABLE WATER VALUES FOR TODAY WILL
BE SIMILAR OR SLIGHTLY LESS WITH STEERING LEVEL FLOW A LITTLE WEAKER
AND A LITTLE MORE SOUTHERLY THAN SOUTHEASTERLY. SURFACE CONVERGENCE
BOUNDARIES WILL INITIALLY BE ALONG THE COASTAL SIDES OR NEAR THE
RIDGES OF THE MOUNTAINS...THEN MIGRATE SLOWLY INLAND THROUGH EARLY
EVENING WITH THE SEA BREEZE. THIS WILL BE THE FOCUS OF SOME OF THE
CONVECTION. DEVELOPMENT IS ALSO POSSIBLE AGAIN IN THE INLAND EMPIRE
ALONG THE ELSINORE CONVERGENCE ZONE WITH DAYTIME HEATING PUSHING
TEMPERATURES ABOVE 100 AGAIN. IMPACTS ARE EXPECTED TO BE SIMILAR TO
SATURDAY...BUT WITH FLASH FLOODING POTENTIAL A LITTLE GREATER DUE TO
SLOWER STORM MOTION.

FOR MONDAY AND TUESDAY...A WEAK TROUGH OF LOW PRESSURE OFF THE
CALIFORNIA COAST WILL MOVE SLOWLY TOWARD THE COAST. THIS WILL BRING
SLOW COOLING AND SLOW DRYING. WITH A LITTLE STRONGER SEA BREEZE ON
MONDAY...INITIAL SURFACE CONFERENCE BOUNDARIES SHOULD BE CLOSER TO
THE MOUNTAIN RIDGE TOPS...THEN MIGRATE INTO THE DESERTS DURING THE
AFTERNOON AND EARLY EVENING. THUNDERSTORMS SHOULD DEVELOP AROUND
MIDDAY OVER THE MOUNTAINS...THEN MIGRATE TOWARD THE DESERTS DURING
THE AFTERNOON.

&&

.LONG TERM (WEDNESDAY THROUGH SATURDAY)...
SLIGHTLY DRIER AND COOLER FOR MID WEEK AS A WEAK TROUGH OF LOW
PRESSURE OFF THE CALIFORNIA COAST MAINTAINS DRIER SOUTHWEST FLOW
ALOFT AND WEAK ONSHORE FLOW. TOWARD THE END OF THE WEEK...HIGH
PRESSURE TO THE EAST MAY EXPAND WESTWARD SLIGHTLY WITH THE TROUGH OF
LOW PRESSURE OFF THE CALIFORNIA COAST MOVING WESTWARD SLIGHTLY AS
WELL. THIS MAY BRING MINOR INLAND WARMING AND A SLIGHTLY SHALLOWER
MARINE LAYER. NHC KEEPS TROPICAL STORM HECTOR...SOUTH OF THE
SOUTHERN TIP OF BAJA...BELOW HURRICANE STRENGTH. HIGH PRESSURE
ACROSS THE SOUTHWEST STATES SHOULD KEEP ANY MOISTURE FROM HECTOR
SUPPRESSED TO THE SOUTH.

&&

.AVIATION...
121000Z...COAST/VALLEYS...ONLY PATCHY STRATUS IS EXPECTED THIS
MORNING ALONG THE SAN DIEGO COUNTY COAST WITH TIMING AT AIRPORTS
UNCERTAIN. THE MOST PROBABLE TIMING AT KSAN IS 12-15Z. BASES WILL BE
AROUND 700 FT MSL WITH TOPS TO 1000 FT MSL. IN THE VALLEYS...A FEW
THUNDERSTORMS WITH TOPS TO 40000 FT MSL ARE POSSIBLE THIS
AFTERNOON...WITH STRONG UPDRAFTS/DOWNDRAFTS/GUSTY SURFACE WINDS. ANY
STRATUS DEVELOPMENT TONIGHT WILL MOST LIKELY BE LATE.

MTNS/DESERTS...SCATTERED TSTORMS ARE EXPECTED AGAIN MAINLY THIS
AFTERNOON/EARLY EVENING OVER THE MTNS...WITH ISOLATED TSTORMS OVER
THE DESERTS. BASES WILL BE 10000 FT MSL WITH TOPS TO 40000 FT
MSL...WITH STRONG UPDRAFTS/DOWNDRAFTS/GUSTY SURFACE WINDS. A FEW
TSTORMS WILL LIKELY BE WITHIN 10 MI OF KPSP...SO VCTS WILL BE IN
THAT TAF DURING THE AFTERNOON.

&&

.MARINE...
GILMA HAS MOSTLY DISSIPATED AND IS NO LONGER TROPICAL...BUT SOME
REMNANT SOUTH SWELL WILL CONTINUE TO BRING 3-5 FOOT SURF IN ORANGE
COUNTY TODAY.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...EXCESSIVE HEAT WARNING UNTIL 10 PM PDT MONDAY FOR THE COACHELLA
     VALLEY...SAN DIEGO COUNTY DESERTS.

PZ...NONE.

&&

PUBLIC...17
AVIATION/MARINE...MAXWELL
Hazardous weather outlook, Aug 12, 3:10 AM PDT, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
310 AM PDT SUN AUG 12 2012

CAZ042-043-048-050-055>058-060>062-130200-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
310 AM PDT SUN AUG 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

CONTINUED HOT AND HUMID FOR INLAND AREAS WITH AN EXCESSIVE HEAT
WARNING FOR THE LOWER DESERTS.

MONSOONAL MOISTURE WILL BRING SCATTERED AFTERNOON AND EARLY EVENING
THUNDERSTORMS FOR THE MOUNTAINS...DESERTS...AND FAR INLAND
VALLEYS. FOR THE MOUNTAINS AND DESERTS...THE FLASH FLOOD POTENTIAL
INDEX IS MODERATE...THUNDERSTORMS ARE EXPECTED TO DEVELOP AND
ISOLATED FLASH FLOODING IS POSSIBLE. FOR THE INLAND VALLEYS...THE
FLASH FLOOD POTENTIAL INDEX IS LOW...THE RISK OF FLASH FLOODING IS
MINIMAL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FOR MONDAY...CONTINUED HOT AND HUMID FOR INLAND AREAS WITH AN
EXCESSIVE HEAT WARNING FOR THE LOWER DESERTS.

FOR MONDAY FOR THE MOUNTAINS AND DESERTS...THE FLASH FLOOD
POTENTIAL INDEX IS LOW. THE RISK OF FLASH FLOODING IS MINIMAL.

.SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION MAY BE NEED FOR THE MOUNTAINS...DESERTS...AND
INLAND EMPIRE FOR LATE MORNING THROUGH EARLY EVENING.

17

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 3:02 AM PDTExcessive Heat WarningSGXRiverside, San Diego64 hr
Aug 12, 12:52 PM PDTAreal Flood AdvisorySGXRiverside, San Bernardino85 min
Aug 12, 1:21 PM PDTAreal Flood AdvisorySGXSan Diego77 min
Aug 12, 1:56 PM PDTAreal Flood AdvisorySGXRiverside, San Bernardino3 hr
Aug 12, 2:13 PM PDTAreal Flood AdvisorySGXSan Diego77 min
Aug 12, 2:25 PM PDTAreal Flood AdvisorySGXRiverside, San Bernardino3 hr
Aug 12, 2:55 PM PDTFlash Flood WarningSGXSan Diego2 hr
Aug 12, 3:03 PM PDTAreal Flood AdvisorySGXRiverside, San Bernardino3 hr
Aug 12, 3:48 PM PDTSevere Thunderstorm WarningSGXRiverside27 min
Aug 12, 4:15 PM PDTSevere Thunderstorm WarningSGXRiverside45 min
Aug 12, 4:33 PM PDTTornado WarningSGXRiverside27 min

Nearby

Flash Flood Watches in California, 2012Every flash flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.